Two institutionalized, severely retarded adults, aged 42 and 41, with intractable epilepsy, developed choreoathetosis within 14 days when gabapentin in dosages of 1200 to 1800 mg/d were added as adjunctive therapy to valproic acid or phenytoin, in a report from University of Texas Southwestern Medical Center, Dallas, and Denton State School, Texas Mental Health and MR System. In case 1, also receiving valproic acid, intermittent choreoathetosis occurred for many weeks after gabapentin was discontinued, and valproic acid may have contributed to the movement disorder. In case 2, receiving phenytoin, a gabapentin rechallenge caused recurrence of choreoathetosis in 7 days but to a lesser degree; the reduced severity of movements was related to a reduction in dosage of phenytoin. [1]

COMMENT. The risk of gabapentin-associated choreoathetosis in this institution was 2 of 28 patients treated (7.1%). The risk appears to be related to polytherapy and high serum levels of other anticonvulsants, VPA and phenytoin, also known to cause choreoathetosis. Neurological impairments and intractable epilepsy with brain damage are likely contributing factors. A previous report of choreoathetosis with gabapentin in a severely mentally retarded adult is reviewed in Progress in Pediatric Neurology III, 1997, p157.